Stability of discrete-time switching systems with constrained switching sequences

Matthew Philippe, Ray Essick, Geir E. Dullerud, Raphaël M. Jungers

Research output: Contribution to journalArticlepeer-review


We introduce a novel framework for the stability analysis of discrete-time linear switching systems with switching sequences constrained by an automaton. The key element of the framework is the algebraic concept of multinorm, which associates a different norm per node of the automaton, and allows to exactly characterize stability. Building upon this tool, we develop the first arbitrarily accurate approximation schemes for estimating the constrained joint spectral radius ρˆ, that is the exponential growth rate of a switching system with constrained switching sequences. More precisely, given a relative accuracy r<0, the algorithms compute an estimate of ρˆ within the range [ρˆ,(1+r)ρˆ]. These algorithms amount to solve a well defined convex optimization program with known time-complexity, and whose size depends on the desired relative accuracy r<0.

Original languageEnglish (US)
Pages (from-to)242-250
Number of pages9
StatePublished - Oct 1 2016


  • Automata
  • Discrete-time linear switching systems
  • Stability analysis

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Electrical and Electronic Engineering


Dive into the research topics of 'Stability of discrete-time switching systems with constrained switching sequences'. Together they form a unique fingerprint.

Cite this